The incidence of tardive dyskinesia as a side effect of antipsychotic medications is well documented in the literature on the treatment for schizophrenia. Although the new generation of atypical neuroleptics helps diminish the incidence of such side effects, a complete elimination has yet to be fully realized. Nurses continually observe and assess patients. As such, nurses in all settings can effectively contribute to both preventative and palliative care of the patient who is about to receive or is currently receiving antipsychotic medications. Familiarity with the Abnormal Involuntary Movement Scale (AIMS) and expertise in the application of AIMS in patient assessment assist in these important prevention efforts.
No takes yet. Share an insight, caveat, or question.
Menzies et al. (2002) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: